Alvarado score
Surgery and anaesthesia
Also known as: MANTRELS score · Alvarado-Score · Alvarado skoru · Alvarado score (MANTRELS) for acute appendicitis
What it is for
The Alvarado score adds eight clinical and laboratory findings in suspected acute appendicitis to a total of 0–10 points (mnemonic MANTRELS):
Classification
| Category | Description |
|---|---|
| M | migration of pain to the right lower quadrant: 1 point. |
| A | anorexia (or ketones in urine): 1 point. |
| N | nausea or vomiting: 1 point. |
| T | tenderness in the right lower quadrant: 2 points. |
| R | rebound tenderness: 1 point. |
| E | elevated temperature (above 37.3 °C in the original): 1 point. |
| L | leukocytosis: 2 points. |
| S | shift to the left of neutrophils: 1 point. |
| Interpretation | higher totals mean appendicitis is more likely; the original paper called 7–8 probable and 9–10 very probable appendicitis. Lower bands are grouped differently between papers (often 1–4 low, 5–6 equivocal). |
Source
A practical score for the early diagnosis of acute appendicitis
Ann Emerg Med 1986;15:557–564 (Alvarado A)
DOI: 10.1016/s0196-0644(86)80993-3
PMID: 3963537
- Edition
- Alvarado 1986 original 10-point score
- Checked on
Summary of the published classification in our own words. Not a substitute for the original publication.
A question about this classification?
Medelix answers clinical questions from guidelines and studies – every statement with its source.